From Trenton, New Jersey, USA:
Last night my husband suddenly got a severe headache and felt a little nausea. At the time, his blood sugar was 30 mg/dl [1.7 mmol/L]. He always runs it low I know he has severe unawareness, but this seems like a new symptom. It seems every time he has a low he gets a new symptom. It was always just lightheadedness. Now, he gets confused speech and muscle twitching. The headache subsided soon after Tylenol and food, but he said he still felt drained. Does this sound like a symptom of low blood sugar or something else?
Yes, this indeed does sound like symptoms related to low blood sugar, especially as the brain is running out of sugar for energy. I would caution your husband that, even though "running low" sounds like a way to avoid complications, the DCCT. research shows that closer to normal, or high normal will allow him to hopefully avoid dangerous lows while maintaining an overall desirable target of blood sugar. I hope your husband has a diabetes team to discuss this with.
Hypoglycemia unawareness is nothing to ignore. Just because a person can still "function" while very low, it can be dangerous not only to that person but to others if it happens while driving or other activities. Your husband needs to contact his diabetes team to make changes in his treatment plan. Working with a team can support both of you on this diabetes journey.
Original posting 2 Jan 2001
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.